Alabama, 2012Hail and Damaging Winds in Alabama, July 30 to 31, 2012
July 30 to 31, 2012 · NWS HUN · 14 events in 3 counties and zones
A cluster of thunderstorms rolled southeast from southeast Missouri and western Tennessee during the evening of the 30th, and through northeast Mississippi into northwest Alabama during the early morning hours of the 31st. The most severe storm produced storm tops well above 60000 feet, and knocked down or snapped several trees along it's path in Colbert and Franklin Counties.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $23,000
- Crop damage
- None recorded
- Events
- 14
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cluster of thunderstorms rolled southeast from southeast Missouri and western Tennessee during the evening of the 30th, and through northeast Mississippi into northwest Alabama during the early morning hours of the 31st. The most severe storm produced storm tops well above 60000 feet, and knocked down or snapped several trees along it's path in Colbert and Franklin Counties. Prolific lightning was noted as well, with several power outages reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jul 30, 10:38 PM CST, 19 minutes earlier.
Area forecast discussion, Jul 30, 10:38 PM CST, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1138 PM CDT MON JUL 30 2012
.UPDATE...
FOR 06Z TAFS
&&
.DISCUSSION...
/ISSUED 907 PM CDT MON JUL 30 2012/
AT THE SFC A LOW PRESSURE AREA WAS OVER NRN AR WITH A FRONTAL
BOUNDARY EXTENDING FROM SRN KS TO NRN AL. AT 5H...A LARGE RIDGE
CONTINUES OVER THE SWRN US...PROVIDING TRICKY NW FLOW ACROSS THE
SERN US. THE COMBINATION OF THE EASTWARD MOVING SFC LOW ALONG THE SFC
BOUNDARY...AN UPPER DISTURBANCE AND 8H WINDS BETWEEN 20 TO 30
KT...WILL INCREASE THE COVERAGE OF SHRA/TSRA ACROSS THE CWA BEGINNING
ARND MIDNIGHT OVER NW AL. SOME STORMS OVERNIGHT COULD BECOME STRONG
TO SVR WITH DAMAGING WINDS THE MAIN THREAT. HAIL UP TO THE SIZE OF
QUARTERS AND HVY RAIN WILL ALSO BE POSSIBLE. ONE FACTOR THAT MAY
LIMIT THE COVERAGE OF STORMS ACROSS THE TN VALLEY WOULD BE A FAIRLY
DRY LAYER FROM 8H TO THE SFC.
07
&&
.AVIATION...
FOR 06Z TAFS...A SFC BOUNDARY STRETCHES FROM SRN KS THRU NRN AR AND
INTO NRN AL ALONG WITH A COUPLE OF WAVES ON THE BOUNDARY. THIS WILL
BE THE FOCUS OF SHRA AND TSRA OVERNIGHT AND INTO TUESDAY MRNG. NEW
MODEL DATA SHOWS BEST TIMING OF PCPN WILL BE BETWEEN 08Z AND 18Z
TUESDAY AFTN. AFTER 18Z THE CHC OF PCPN WILL DIMINISH. OTHERWISE
EXCEPT FOR MVFR CONDITIONS IN TSRA...VFR CONDITIONS ARE EXPECTED FOR
TAFS THRU THE FCST PERIOD.
07
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE
AT WEATHER.GOV/HUNTSVILLE.
Hazardous weather outlook, Jul 30, 7:17 PM CST, 3 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
817 PM CDT MON JUL 30 2012
ALZ001>010-016-TNZ076-096-097-311000-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
817 PM CDT MON JUL 30 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.
.DAY ONE...TONIGHT...
THUNDERSTORMS WILL BECOME MORE NUMEROUS TONIGHT BEGINNING AROUND
MIDNIGHT AS A STRONG DISTURBANCE CROSSES THE REGION. SOME STRONG TO
SEVERE THUNDERSTORMS WILL BE POSSIBLE...WITH DAMAGING STRAIGHT LINE
WINDS...HAIL UP TO THE SIZE OF QUARTERS AND LOCALLY HEAVY DOWNPOURS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
STRONG TO SEVERE THUNDERSTORMS WITH GUSTY STRAIGHT LINE WINDS MAY
LINGER INTO TUESDAY...AS THE DISTURBANCE SLOWLY EXITS TO THE
SOUTHEAST.
TYPICAL MAINLY DAYTIME SHOWERS AND THUNDERSTORMS WILL RETURN ON
WEDNESDAY...CONTINUING INTO THE WEEKEND. GUSTY WINDS WILL BE THE MAIN
THREATS.
.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY
BE POSSIBLE LATE TONIGHT THROUGH EARLY TUESDAY MORNING.
In the hours before
Special weather statement, Jul 30, 10:51 PM CST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1151 PM CDT MON JUL 30 2012
ALZ016-310515-
CULLMAN-
1151 PM CDT MON JUL 30 2012
...SIGNIFICANT WEATHER ADVISORY FOR CULLMAN COUNTY UNTIL 1215 AM
CDT...
AT 1148 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR CULLMAN...MOVING SOUTHEAST AT 30 MPH.
WINDS UP TO 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
WALTER...HANCEVILLE.
GARDEN CITY.
THE GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREE LIMBS.
SEEK SAFE SHELTER UNTIL THE STORM HAS PASSED.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
&&
LAT...LON 3415 8697 3423 8690 3413 8660 3410 8665
3409 8665 3408 8667 3408 8669 3406 8668
3395 8682
TIME...MOT...LOC 0450Z 307DEG 24KT 3410 8682Event by event
12 thunderstorm wind, 1 hail, 1 lightning. Local standard time, as filed.
Thunderstorm Wind, Colbert
- When
- July 30, 10:57 PM CST to 11:00 PM CST
- Where
- Colbert County, 1.48 mi S of Whitehouse Spgs
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $500
- Reported by
- Emergency Manager
- Coordinates
- 34.629, -87.680
A tree was knocked down on Blue Road. Time estimated by radar.
Thunderstorm Wind, Colbert
- When
- July 30, 10:57 PM CST to 11:00 PM CST
- Where
- Colbert County, 0.51 mi NNW of Cherokee
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 34.757, -87.973
A twelve foot section of roof was peeled up and rolled back by thunderstorm winds at the Cherokee Public Library.
Thunderstorm Wind, Franklin
- When
- July 30, 10:58 PM CST to 11:01 PM CST
- Where
- Franklin County, 0.69 mi N of Dempsey
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $500
- Reported by
- Emergency Manager
- Coordinates
- 34.490, -87.950
A tree was knocked down along Highway 24 near County Road 21. Time estimated by radar.
Thunderstorm Wind, Colbert
- When
- July 30, 11:09 PM CST to 11:12 PM CST
- Where
- Colbert County, 1.84 mi WSW of Whitehouse Spgs
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $500
- Reported by
- Emergency Manager
- Coordinates
- 34.640, -87.710
A tree was knocked down on County Farm Road. Time estimated by radar.
Hail, Cullman
- When
- July 30, 11:14 PM CST to 11:24 PM CST
- Where
- Cullman County, 0.9 mi SE of Hanceville
- Measured
- 1 in hail
- Reported by
- Broadcast Media
- Coordinates
- 34.060, -86.760
Hail up to the size of quarters fell in Hanceville for a ten minute period.
Thunderstorm Wind, Franklin
- When
- July 30, 11:22 PM CST to 11:25 PM CST
- Where
- Franklin County, 2.07 mi S of Nix
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $500
- Reported by
- Emergency Manager
- Coordinates
- 34.320, -87.780
A tree was knocked down on Highway 43. Time was estimated by radar.
Thunderstorm Wind, Franklin
- When
- July 30, 11:29 PM CST to 11:32 PM CST
- Where
- Franklin County, 3 mi SW of Phil Campbell
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Trained Spotter
- Coordinates
- 34.319, -87.737
Several trees were snapped and uprooted and power lines were knocked down. A six foot piece of roof fascia was torn off a home.
Lightning, Cullman
- When
- July 30, 11:33 PM CST
- Where
- Cullman County, 2.73 mi WNW of Phelan
- Property damage
- $1,000
- Reported by
- Broadcast Media
- Coordinates
- 34.141, -86.866
Lightning sparked a house fire on the 800 block of Leanord Road. Exact time of event unknown. Extent of damage unknown.
Thunderstorm Wind, Franklin
- When
- July 30, 11:33 PM CST to 11:36 PM CST
- Where
- Franklin County, 0.87 mi SE of Red Bay Muni Arpt
- Measured
- 35 kt (40 mph) estimated gust
- Property damage
- $100
- Reported by
- Law Enforcement
- Coordinates
- 34.440, -88.141
Thunderstorm winds knocked down two small tree limbs in Red Bay.
Thunderstorm Wind, Colbert
- When
- July 31, 1:17 AM CST to 1:20 AM CST
- Where
- Colbert County, 0.89 mi NW of Margerum
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $500
- Reported by
- Emergency Manager
- Coordinates
- 34.780, -88.080
A tree was knocked down on Riverton Rose Trail. Time estimated by radar.
Thunderstorm Wind, Colbert
- When
- July 31, 1:21 AM CST to 1:24 AM CST
- Where
- Colbert County, 0.4 mi SE of Margerum
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 34.767, -88.064
A tree was knocked down on Robertson Hill Road. Time estimated by radar.
Thunderstorm Wind, Colbert
- When
- July 31, 1:30 AM CST to 1:33 AM CST
- Where
- Colbert County, 0.34 mi NNW of Cherokee
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $500
- Reported by
- Emergency Manager
- Coordinates
- 34.755, -87.972
A tree was knocked down on Daniel Street. Time estimated by radar.
Thunderstorm Wind, Colbert
- When
- July 31, 1:30 AM CST to 1:33 AM CST
- Where
- Colbert County, 1.42 mi NNE of Cherokee
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 34.768, -87.958
A tree and powerlines were knocked down on 8th Street in Cherokee.
Thunderstorm Wind, Colbert
- When
- July 31, 1:43 AM CST to 1:46 AM CST
- Where
- Colbert County, 2.93 mi WNW of Crooked Oak
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 34.590, -87.850
A tree and power lines were knocked down at the intersection of Jones Road and Highway 247. Time estimated by radar.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Michigan, July 30 to 31, 20122 deaths · $110,000 · 53 kt wind · 6 events
- Heat in Illinois, July 30, 20121 death · 1 event
- Heat in Alabama, July 30, 20121 death · 1 event
- Flash Flooding in Colorado, July 30 to 31, 2012$15 million · 3 events
- Flash Flood and Flood in California, July 30 to 31, 20125 injured · $400,000 · 2 events
- Flash Flooding and Lightning Strikes in Arizona, July 30 to 31, 2012$245,000 · 5 events
- Hail and Damaging Wind in Wisconsin, July 30, 2012$25,000 · 2.5 in hail · 19 events
- Flash Flooding and Flood in Alabama, July 30 to 31, 2012$4,000 · 1 in hail · 38 events
- Flash Flooding in California, July 30 to 31, 2012$40,000 · 5 events
- Hail and Damaging Winds in Wisconsin, July 30 to 31, 2012$25,000 · 1.5 in hail · 10 events
- Damaging Winds in Florida, July 30, 2012$27,000 · 61 kt wind · 4 events
- Damaging Winds in Michigan, July 30, 2012$28,000 · 58 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 399487, 399489, 399490, 399491, 399486, 399492, 399502, 399488, 399493, 399494, 399495, 399496, 399498, 399500.